Anticonvulsants & Itching
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Anticonvulsants & Itching


I have recentlly been told by a new psychiatrist that he suspects that I have bipolar II disorder. I had been previouslly treated for unipolar depression with out much success. I was started on Lamictal 25mg bid and increased to 50mg bid. I noticed a huge difference in mental clarity and affect. Unfortunately I began itching and scratching around my feet, legs, arms and neck(not the trunk). This itching was not associated by a fever. I took some benadryl and applied hydrocortisone cream to affecteced areas with mild relief. When the situation became unbearble I notified my psychiatrist eventhough I doubted it was Steven's Johnsons syndrome. I was told to quit taking lamictal and was to start on Depakote. I insisted on a wash out period of a week in which the itching eased, but never fully went away. I started on Depakote 250mg 1 tab in am and 250mg 2 tabs at night. In one weeks time my itching has started back to the point that I have taken 100mg of hydroxyzine and   50mg of benadryl along with Allegra 180mg, 10mg of Singulair to no avail. I've bathed with coal tar shampoo and rubbed aveeno on itchy areas. I'm not one to practice pollypharmacy, but at this point I'd rather deal with ideations of suicide than be a scratching fool. I know that it's time to see a dermatologist. I haven't been exposed to any patients with scabies or dermatological conditions. I guess my question is this. Have you ever heard of a patient being overly sensitive to anticonvulsants in respect to itching?

Yours Sincerely,

 

Dear S' -- 
I haven't heard people warn about starting Depakote on the heels of this kind of experience with lamotrigine.  I certainly would worry about starting the other commonly used anticonvulsants (carbamazepine and oxcarbazepine, close cousins, both known to cause rash rather often).  But as you've probably already discovered, Stevens-Johnson and other such skin reactions are listed as potential side effects of Depakote so I hope by now you and your doc' have taken you off the Depakote too, or come up with some other way to manage it. 

Dr. Phelps


Published February, 2005

 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?